Table of Contents
Overview of an Aspirin Allergy
Aspirin (Salicylate) is used to treat pain, reduce fever, and ease inflammation. In some cases, under physician supervision, it is also used to prevent heart attacks, strokes, and treat chest pain. An aspirin allergy is especially seen in patients with severe asthma. These patients typically will have an allergic reaction to other NSAIDs.
- Allergic reactions to aspirin are common and can oftentimes mean that you also have an allergy to other nonsteroidal anti-inflammatory drugs (NSAIDs) – such as Advil, Aleve, Motrin, etc.
- Side effects include: hives, itchy skin, runny nose, red eyes, swelling of lips, tongue or face, coughing, wheezing, shortness of breath, or anaphylaxis.
- Keep an eye out for aspirin! It may be found in cosmetics, shampoos, soaps, cleansers, and even other remedies for the cold, flu, cough or stomach problems.
- Side effects usually occur within one hour of taking the tablet.
Symptoms of an Aspirin Allergy
Symptoms can range from mild to severe. These reactions can typically occur within minutes or hours of taking the medication. The symptoms include: hives, itchy skin, runny nose, red eyes, swelling of lips, tongue, or face, coughing, wheezing, shortness of breath, or anaphylaxis. While typically symptoms remain minimal, there are extreme instances where swelling of the tongue and face will occur.
An aspirin allergy can be divided into three categories, as defined by their reactions. The first is Aspirin-exacerbated respiratory disease which can cause symptoms such as rhinitis or asthma attacks. Aspirin-exacerbated urticarial/ angioedema can cause symptoms such as swelling and hives. Aspirin-exacerbated urticarial with or without angioedema can cause life-threatening symptoms, such as anaphylaxis.
Causes of an Aspirin Allergy
You are more likely to have an allergic reaction to aspirin if you have asthma, chronic sinusitis, chronic hives, or nasal polyps. When a reaction occurs, it will worsen these pre-existing conditions. The cause of the allergic reaction is from the overproduction of leukotrienes and this buildup of leukotrienes is what causes the allergic reaction to the aspirin. This allergy is seen most commonly in people with asthma, inflammatory bowel disease and food allergies.
Risk Factors of an Aspirin Allergy
The biggest risk is in those with asthma. People with asthma are more likely to experience an aspirin allergy, and will typically experience an asthma attack or reduced breathing capacity. In many cases, the patient will need to go to the emergency room because the reaction can be severe and even fatal.
Complications of an Aspirin Allergy
Some people with asthma have never experienced an aspirin allergy, but they can occur at any point during taking the aspirin. It will not necessarily happen on the first dose. Samter’s triad is when a person with asthma also has an aspirin allergy and nasal polyps. In patients with asthma and nasal polyps, their aspirin allergy chances are doubled from those without.
Prevention of an Aspirin Allergy
Once you have a reaction to an NSAID, it is not guaranteed that you are allergic to the others. However, it is best to avoid them all until consulting with your physician. It is crucial to check labels of other medications, as aspirin may oftentimes be found in various medications, cosmetics, soaps, etc. Some medications that may also contain aspirin are: cold medications, flu medications, topical creams that treat arthritis or teething gels. Speak with your pharmacist or physician to find the best alternatives for you.
Diagnosis of an Aspirin Allergy
There is no skin testing or lab testing to determine the aspirin allergy. The only way to test for the allergy is to do a provocative challenge, which means that under physician supervision, small doses of aspirin are administered until the allergic reaction occurs or is ruled out. If a patient does not choose to go through this testing, the other option is for the physician to study the timing and reactions to a patient taking aspirin. If these line up, then the physician can diagnose this allergy without the provocative challenge.
Treatment of an Aspirin Allergy
The best treatment is to avoid NSAIDs all together, upon diagnosis. If you are having severe symptoms, it is best to call 911 or go straight to the emergency room. These symptoms may be life-threatening. After the symptoms are gone, it is crucial to avoid these drugs.
For less severe reactions, there are a few treatments that can be done at home. For a skin rash, it is best to use an over-the-counter hydrocortisone cream. For itchy, watery eyes, it is best to use allergy eye drops. If severe symptoms occur, it is best to go straight to the emergency room.
Another course of treatment would be to go through desensitization, which means that you will begin by taking small doses of aspirin and working your way up to large doses. The goal is to be able to take aspirin with no problem at all. These will be able to aid in asthma and sinus symptoms too. You will have to continue use every day.
A more severe treatment method would be to remove nasal polyps through surgery. This will typically be the recommendation from your physician if they are a real problem.
Summary of an Aspirin Allergy
Aspirin is a pain killer that most use for headaches, reducing fever, and reducing inflammation. An allergic reaction to aspirin is very common in those with asthma, nasal polyps, or even other food allergies. The best way to diagnose an aspirin allergy is to watch for timing and symptoms, or go through a provocative challenge to see if the drug and reaction are correlated. Symptoms are not typically severe, until swelling occurs. Discontinue use of aspirin immediately. Symptoms such as itchy eyes can typically be treated at home with eye drops. If swelling occurs, the patient must call 911 or go directly to the emergency room as this can be life-threatening. After a positive diagnosis, it is critical to avoid aspirin in any form. Aspirin can be found in various other medications as well as soaps or cosmetics. A form of treatment called desensitization may be beneficial. This allows for a physician to administer doses of aspirin until your system has adjusted. For further treatment, your physician may suggest removing nasal polyps.